Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Midland/Odessa, TX

May 28, 2008Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2008, 1:20 AM CDT for Dawson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2008, 1:20 AM CDT (06:20 UTC)
Expired
May 28, 2008, 2:15 AM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Dawson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2067 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 280620
SVRMAF
TXC115-280715-
/O.NEW.KMAF.SV.W.0145.080528T0620Z-080528T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 AM CDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAWSON COUNTY IN WEST TEXAS...

* UNTIL 215 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES NORTHEAST OF GRANDVIEW...OR NEAR ODONNELL...MOVING
  SOUTHEAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ARVANA...
  HANCOCK...
  KEY...
  MIDWAY...
  U.S. HIGHWAY 87...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.

LAT...LON 3262 10169 3262 10201 3295 10206 3295 10170
TIME...MOT...LOC 0619Z 329DEG 23KT 3293 10187

$$
3 follow-up statements
000 
WWUS54 KMAF 280635
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 AM CDT WED MAY 28 2008

TXC115-280715-
/O.CON.KMAF.SV.W.0145.000000T0000Z-080528T0715Z/
DAWSON TX-
135 AM CDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR EASTERN DAWSON COUNTY...

AT 133 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HANCOCK...OR ABOUT 13 MILES NORTHEAST OF LAMESA...MOVING
SOUTHEAST AT 17 MPH.

THIS STORM WILL IMPACT U.S. HIGHWAY 87...AND FARM TO MARKET ROADS 
2370 AND 1210 IN NORTHEASTERN DAWSON COUNTY. THE COMMUNITIES OF 
ARVANA...HANCOCK...AND KEY ARE ALSO IN THE PATH OF THIS STORM.

DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED TO 
SEEK SAFE SHELTER IMMEDIATELY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.

LAT...LON 3262 10169 3262 10201 3295 10206 3295 10170
TIME...MOT...LOC 0635Z 303DEG 15KT 3288 10181

$$
000 
WWUS54 KMAF 280655
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 AM CDT WED MAY 28 2008

TXC115-280715-
/O.CON.KMAF.SV.W.0145.000000T0000Z-080528T0715Z/
DAWSON TX-
155 AM CDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN DAWSON COUNTY...

AT 152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 7 MILES EAST OF HANCOCK...OR ABOUT 15 MILES NORTHEAST OF
LAMESA...MOVING SOUTHEAST AT 17 MPH.

THIS STORM WILL MAINLY IMPACT RURAL AREAS ALONG AND SOUTH OF FARM TO 
MARKET ROAD 1210 IN NORTHEASTERN DAWSON COUNTY. 

DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED TO 
SEEK SAFE SHELTER IMMEDIATELY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.

LAT...LON 3275 10169 3274 10170 3274 10169 3262 10169
      3283 10194 3295 10191 3295 10170
TIME...MOT...LOC 0654Z 303DEG 15KT 3285 10174

$$
000 
WWUS54 KMAF 280714
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT WED MAY 28 2008

TXC115-280724-
/O.EXP.KMAF.SV.W.0145.000000T0000Z-080528T0715Z/
DAWSON TX-
214 AM CDT WED MAY 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON COUNTY 
WILL EXPIRE AT 215 AM CDT...

AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.

LAT...LON 3275 10169 3274 10170 3274 10169 3262 10169
      3283 10194 3295 10191 3295 10170
TIME...MOT...LOC 0714Z 312DEG 10KT 3281 10169

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:49 AM CDT, 31 minutes earlier.

Area forecast discussion, May 28, 12:49 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1249 AM CDT WED MAY 28 2008

.AVIATION...
AN OUTFLOW BOUNDARY ASSOCIATED WITH A COMPLEX OF THUNDERSTORMS
ACROSS MUCH OF WEST CENTRAL TEXAS CONTINUES TO PUSH WESTWARD
ACROSS THE PERMIAN BASIN. WINDS BEHIND THIS BOUNDARY ARE SHIFTING
TO THE E/NE...AND HAVE BEEN SUSTAINED BETWEEN 20 AND 25
KNOTS...WITH A FEW GUSTS OVER 30 KNOTS. A QUICK STEP OUTSIDE OF
THE OFFICE INDICATED SOME BLOWING DUST IS REDUCING THE VISIBILITY
TO 4-5SM AT THE MIDLAND INTERNATIONAL AIRPORT FOLLOWING THE
PASSAGE OF THIS BOUNDARY. WE HAVE PLACED A TEMPO FOR REDUCTION OF
VISIBILITY DUE TO BLDU AND STRONG WINDS IN THE KMAF TAF THROUGH
08Z. MOST OF THE CONVECTIVE ACTIVITY LOOKS LIKE IT WILL REMAIN
EAST OF OUR TERMINAL FORECAST AREA OVERNIGHT. MVFR CEILINGS MAY
IMPACT THE PERMIAN BASIN EARLY THIS MORNING...AND HAVE PREVAILING
CIGS AROUND 2000 FT AT THE KMAF TERMINAL STARTING AROUND 11Z.
SOUTHEAST WINDS WILL INCREASE TO 15 TO 20 KNOTS LATER THIS
MORNING. A FEW GUSTS NEAR 30 KNOTS WILL BE POSSIBLE THROUGH THE
AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21
Hazardous weather outlook, May 27, 1:10 PM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT TUE MAY 27 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A
TATUM TO MARFA LINE THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS.  THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE
NORTHEAST PERMIAN BASIN.  LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING
GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE.  SPOTTERS
AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING
WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 27, 8:23 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             13 WSW TARZAN           32.24N 102.19W
05/27/2008  E0.88 INCH       MARTIN             TX   TRAINED SPOTTER

            NICKEL HAIL REPORTED BY TRAINED SPOTTER ON MARTIN COUNTY
            LINE 13 WSW OF TARZAN

&&

RBARNES
Local storm report, May 27, 9:08 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             GARDENDALE              32.02N 102.37W
05/27/2008  E1.75 INCH       ECTOR              TX   BROADCAST MEDIA

&&

RBARNES
Local storm report, May 27, 9:12 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SW MARATHON           30.20N 103.25W
05/27/2008  E0.75 INCH       BREWSTER           TX   TRAINED SPOTTER

&&

RBARNES
Local storm report, May 27, 9:19 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             SEAGRAVES               32.94N 102.57W
05/27/2008  E1.75 INCH       GAINES             TX   LAW ENFORCEMENT

&&

RBARNES

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines58 min
May 27, 7:02 PM CDTTornado WarningMAFDawson43 min
May 27, 7:05 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler55 min
May 27, 7:14 PM CDTSevere Thunderstorm WarningMAFBrewster16 min
May 27, 7:29 PM CDTSevere Thunderstorm WarningMAFEctor31 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
May 27, 7:32 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines58 min
May 27, 7:51 PM CDTTornado WarningMAFDawson39 min
May 27, 7:58 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin62 min
May 27, 8:13 PM CDTFlash Flood WarningMAFDawson3 hr
May 27, 8:13 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines62 min
May 27, 8:26 PM CDTSevere Thunderstorm WarningMAFBrewster34 min
May 27, 8:31 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines, Martin59 min
May 27, 8:37 PM CDTTornado WarningMAFMartin38 min
May 27, 9:46 PM CDTFlash Flood WarningMAFBorden3 hr
May 28, 3:50 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
May 28, 4:47 PM CDTSevere Thunderstorm WarningMAFJeff Davis47 min
May 28, 5:41 PM CDTSevere Thunderstorm WarningMAFCulberson64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.